The urinary antiseptic nitrofurantoin (NF) commonly causes pulmonary reactions (PMID 891588). Most commonly, dyspnea, fever and chest pain occur acutely after few days-to-one or two weeks on the medication, sometimes in the context of moderat eosinophilia, to resolve in a few days off the drug. Less often, NF is associated with subacute chronic interstitial pneumonitis mimicking BOOP or pulmonary fibrosis. Autoimmunity can be present in the form of ANA or ANCA antibodies. Risk increases if renal failure present (PMID 23660771)

Last update : 25/05/2013
I - Interstitial/parenchymal lung disease
II - Pulmonary edema - Acute lung injury - ARDS
III - Pulmonary/alveolar hemorrhage
IV - Airway involvement
V - Pleural and/or pericardial involvement
VI - Pulmonary vasculopathies
VIII - Central, upper, large airway, pharyngeal involvement
IX - Neuromuscular / CNS involvement - Disordered breathing during sleep
X - Systemic conditions, syndromes and reactions
XI - Miscellaneous
XV - Pathology
XVI - Imaging